Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Depression

New to Cymbalta

11/06/2009

Question:

I have just been put on Cymbalta by my physician as a treament for anxiety, depression and chronic pain which I have been trying to deal with myself for the last 15 years. My doctor feels it will greatly improve my quality of life. However, I have read multiple stories of nightmarish withdrawal symptoms which go on for a long time. There is also a concern that Cymbalta will do permanent damage to my brain. What is your experience with this? Do you know of any studies that support permanent brain damage from Cymbalta and could you perhaps give some more information on the withdrawal complications from Cymbalta from a physician`s perspective?

Thank you.

Answer:

Withdrawal symptoms vary by individuals and depend on the rate at which the dose is decreased. As with any medication, withdrawal from Cymbalta can be prevented by gradual tapering schedules. I know of no studies that suggest that either Cymbalta or any other antidepressant causes brain damage. However, we do know of multiple studies showing that major depression causes reduction in some structures of the brain, and treatment returns these structures to their normal size and activity. I urge you to give the Cymbalta a fair trial. Your illness is more damaging than your recommended treatment, and for many people this treatment means the difference between suffering and functioning.

For more information:

Go to the Depression health topic, where you can:

Response by:

Lawson  Wulsin, MD Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati